California, 2005

High Surf in California, December 28, 2005

December 28, 2005 · NWS SGX · 1 event in 1 county or zone

Waves up to 10 ft high were reported along southern San Diego County beaches. The Ocean Beach Pier sustained minor damage to its railing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Waves up to 10 ft high were reported along southern San Diego County beaches. The Ocean Beach Pier sustained minor damage to its railing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 28, 4:20 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 28, 4:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PST WED DEC 28 2005

.SYNOPSIS...A STORM MOVING INLAND ACROSS NORTHERN AND CENTRAL
CALIFORNIA TODAY WILL BRING A CHANCE OF LIGHT RAIN TO SOUTHWEST
CALIFORNIA THIS AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BRING
DRY WEATHER FOR THURSDAY AND FRIDAY WITH HIGH CLOUDS AND SOME
COASTAL LOW CLOUDS AT TIMES. THE NEXT STORM MAY BRING MODERATE
RAINFALL...MAINLY SATURDAY AND SATURDAY EVENING. A STRONGER STORM
FOR MONDAY COULD BRING STRONG GUSTY WINDS AND HEAVY RAINFALL.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

NEXT IN THE SERIES OF PACIFIC STORMS WILL MOVE INLAND ACROSS
NORTHERN AND CENTRAL CALIFORNIA TODAY. THE TRAILING COLD FRONT WILL
MOVE ACROSS SOUTHWEST CALIFORNIA THIS AFTERNOON AND EARLY EVENING
BRINGING A CHANCE OF LIGHT RAIN. POPS/QPF FOLLOW GFS TIMING.

FOR THIS MORNING...SATELLITE IMAGERY SHOWS COASTAL LOW CLOUDS MOST
EXTENSIVE ALONG THE SAN DIEGO COUNTY COAST EXTENDING LOCALLY INTO
THE COASTAL VALLEYS. ACARS SOUNDINGS SHOW THE MARINE LAYER DEPTH
AROUND 1200 FEET...FAVORABLE FOR LOCALLY DENSE FOG NEAR THE MESAS
INLAND TO THE LOWER COASTAL VALLEYS.

FOR THURSDAY AND FRIDAY...WEAK SHORTWAVE RIDGING SHOULD KEEP
SOUTHWEST CALIFORNIA DRY WITH SOME HIGH CLOUDS AT TIMES AND WITH
SOME NIGHT AND MORNING COASTAL LOW CLOUDS.

GFS IS SLIGHTLY SLOWER WITH NEXT SYSTEM FOR SATURDAY...BUT INTENSITY
AND EXPECTED MODERATE IMPACT ON SOUTHWEST CALIFORIA REMAINS
UNCHANGED. SOME WARM ADVECTION LIGHT RAIN MAY DEVELOP LATE FRIDAY
NORTH ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA WITH RAIN
DEVELOPING AND SPREADING SOUTHWARD ACROSS THE ENTIRE FORECAST AREA
SATURDAY...DECREASING SATURDAY EVENING FROM THE NORTHWEST. A FEW
INCHES OF RAINFALL IS POSSIBLE ON SOUTHWEST FACING COASTAL SLOPES
WITH ONE HALF TO ONE INCH OF RAINFALL POSSIBLE NEAR THE COAST. IT
APPEARS SUNDAY WILL BE DRY UNDER WEAK SHORTWAVE RIDGING.

GFS/ECMWF CONTINUE TO BRING A POWERFUL STORM INTO CENTRAL AND
SOUTHERN CALIFORNIA MONDAY. 06Z/18 GFS IS TRENDING TOWARD THE 00Z/28
ECMWF IN SHOWING SLIGHTLY GREATER AMPLITUDE OF THE SYSTEM AS IT
MOVES ONSHORE ALONG THE CALIFORNIA COAST MONDAY AFTERNOON. WARM
ADVECTION RAINS MAY DEVELOP WELL AHEAD OF THE STORM AS EARLY AS
SUNDAY NIGHT WITH RAIN BECOMING INCREASINGLY LIKELY MONDAY. RAINFALL
MAY BE HEAVY AT TIMES MONDAY WITH STRONG GUSTY WINDS. RAIN...WITH
SNOW AT THE HIGHEST ELEVATIONS...SHOULD DECREASE MONDAY NIGHT AND
END EARLY TUESDAY. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF
RAINFALL ON SOME SOUTHWEST FACING COASTAL SLOPES FROM LATE SUNDAY
NIGHT THROUGH MONDAY EVENING.

AFTER TUESDAY...ECMWF/GFS BEGIN TO DIVERGE...BUT BOTH SHOW A DRIER
AND ESS STORMY PATTERN FOR SOUTHWEST CALIFORNIA.

HIGHER THAN AVERAGE SURF WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.AVIATION...TAFS AND TWEB ADEQUATELY REFLECT EXPECTED CONDITIONS.
SEE TAFS LAXTAFSAN...LAXTAFCRQ...LAXTAFSNA...LAXTAFONT...
LAXTAFPSP...LAXTAFTRM...AND TWEB LAXTWB432 FOR MORE DETAILED
INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

THE INVERSION HEIGHT OF 1100 FEET WILL BRING LOW CEILINGS...MAINLY
TO COASTAL SAN DIEGO COUNTY. THE MESAS WILL BE THE AREAS WITH CIGS
BELOW 300 FEET AND LOCAL VSBYS OF 1/4 MILE. AT THE COAST...CIGS WILL
BE GENERALLY 500-800 FEET. DUE TO THE SHALLOW CLOUD DEPTH...MOST OF
THE LOW CLOUDS/FOG WILL DISSIPATE BY 18Z...AND EXCEPT FOR SOME HAZE
NEAR THE COAST...VFR CONDITIONS WILL RETURN AT THAT TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM FRIDAY FOR CAZ042-CAZ043.

&&

PUBLIC...MARTIN
AVIATION...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 28, 4:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST WED DEC 28 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

AT THE COAST...WEST SWELL WILL BRING HIGH SURF AND STRONG RIP
CURRENTS. SEE LAXSRFSGX AND LAXCFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

AT THE COAST FOR THURSDAY THROUGH MONDAY...WEST SWELL WILL BRING
HIGH SURF  AND STRONG RIP CURRENTS. SEE LAXSRFSGX AND LAXCFWSGX FOR
DETAILS.

FOR ALL OF SOUTHWEST CALIFORNIA ON SATURDAY AND SATURDAY NIGHT...A
PACIFIC STORM MOVING THROUGH CENTRAL AND SOUTHERN CALIFORNIA MAY
BRING MODERATE PRECIPITATION AT TIMES WITH THE POSSIBILITY OF MUD
AND DEBRIS FLOWS IN BURN AREAS. HEAVIEST RAINFALL IS EXPECTED ON
COASTAL SLOPES.

FOR ALL OF SOUTHWEST CALIFORNIA ON SUNDAY NIGHT THROUGH MONDAY
NIGHT...A STRONG PACIFIC STORM MAY MOVE THROUGH CENTRAL AND SOUTHERN
CALIFORNIA BRINGING STRONG GUSTY WINDS AND HEAVY RAINFALL WITH THE
POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS EXPECTED ON
COASTAL SLOPES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, X W San Diego

When
December 28, 7:00 AM PST to 4:00 PM PST
Where
X W San Diego forecast zone
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483563.